Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Denver/Boulder, CO

July 5, 2004Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 5, 2004, 5:24 PM MDT for Weld County, Colorado. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 5:24 PM MDT (23:24 UTC)
Expired
Jul 5, 2004, 6:00 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:39 PM MDTHAIL 0.7510 N Purcell, CO
Jul 5, 5:39 PM MDTHAIL 0.7510 N Purcell, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2466 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 052324
SVRBOU
COC123-060000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
524 PM MDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF NUNN...OR ABOUT 21 MILES NORTH
  OF GREELEY...MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AULT...
BRIGGSDALE...NUNN...PIERCE AND PURCELL.

ONE INCH DIAMETER HAIL ALONG WITH WIND GUSTS TO 60 MPH CAN BE 
EXPECTED WITH THIS STORM. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4082 10482 4057 10482 4058 10423 4086 10424

$$

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:15 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 2:15 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
215 PM MDT MON JUL 5 2004

.SHORT TERM...STG NWLY FLOW OVR DIST THIS AFTN.  SUBSIDENCE PRVSLY
OVR THE PLAINS EARLIER TDY IS NOW BEING REPLACED BY AN THERMALLY
UNSTBL ATM THIS AFTN.  CONVECTION ALREADY BEGINNING TO DVLP ACRS NRN
HALF OF THE CWFA WITH THE JET SITTING TO THE NORTH IN WY.  MSTR ALF
ACRS THE PLAINS WAS DEPLETED BY THE SUBSIDENCE OF THIS MRNG...BUT
HIR RH AT H5 IS ADVECTING INTO THE AREA FM THE WEST.  THUS...XPCTG
SOME TSTMS THRU THE EVENING HOURS FOR AREAS N OF I-70.  MOST OF THE
ACTIVITY WILL BE ACRS THE NRN ZONES WHERE A FEW SVR TSTMS PSBL.
STORM MOTION SEEMS TO BE ELY AT 35 MPH...SO IT WL NOT TAKE MUCH TO
SEE SOME SVR CRITIERIA WINDS FROM ANY TSTMS.

ELY THIS EVENING...SFC CDFNT WL MOV INTO THE AREA WITH GOOD NELY
FLOW DVLPG THRU THE EVENING.  HWVR...LIFT FROM UPR SYSTEM WL MOV EWD
INTO KS OVRNIGHT AND ATM WL DRY OUT ALF.  THUS...MOST PCPN SHOULD
END LT THIS EVENING EXCEPT IN THE FAR NORTHEAST CORNER WHERE A FEW
STRAY STORMS MAY PERSIST LATE.

TOMORROW SHOULD START OUT MSTLY SUNNY BUT COOL ACRS THE PLAINS WITH
PERHAPS JUST A LTL ALTOSTRATUS NEAR THE FTHILLS.  ATM WL BCM
MARGINALLY UNSTBL IN THE AFTN ACRS THE FNT RANGE AND FTHILLS.  ISOLD
TSTMS WL BE POSSIBLE IN/NR THE HIR TRRN...BUT PLAINS SHUD BE TOO
STBL TO SEE ANY PCPN.  WL RMV POPS ACRS THE PLAINS.  TEMPS WL BE
COOL TUES WITH HIGHS ONLY IN THE MID/UPR 70S WHICH IS 10 DEGREES OR
SO BLO NRML.

.LONG TERM DISCUSSION...SEE A DRYING TREND WEDNESDAY THROUGH
THURSDAY NIGHT WITH FLOW ALOFT WEAKENING AS A HIGH PRESSURE RIDGE
PASSES OVER THE REGION. THERE MAY STILL BE ENOUGH LOW LEVEL MOISTURE
AROUND...ESPLY OUT NEAR THE EASTERN BORDER FOR A FEW LATE DAY
T-STORMS. LOW POPS IN CURRENT FORECAST LOOK GOOD. TEMPS DURING THE
TWO DAY PERIOD ARE ALSO EXPECTED TO BE AROUND AVERAGE...UPPER 80S TO
MID 90S ON THE PLAINS AND UPPER 60S TO LOWER 80S IN THE MTNS AND
HIGH VALLEYS.

FRIDAY THROUGH MONDAY...MEDIUM RANGE MODELS SHOW THE UPPER RIDGE
MOVING WELL EAST OF THE AREA BY SATURDAY AS ANOTHER RELATIVELY
STRONG UPPER LOW AND ASSOCIATED TROUGH MEANDERS S/SEWRD ACROSS THE
INTERMOUNTAIN REGION. THE COMBINED CIRCULATION AROUND HIGH PRESSURE
OVER NRN MEXICO AND FLOW AROUND THE BASE OF THE WESTERN TROUGH
POSITIONS THE STATE UNDER STRENGTHENING SWLY MID/UPPER LEVEL FLOW
DURING THE PERIOD. ON FRIDAY GFS80 ALSO SHOWS A WEAK COLD FRONT
SLIDING SOUTH ACROSS NERN COLORADO WHICH WOULD ACCOUNT FOR THE DIP
IN TEMPS IN THE MOS GUIDANCE. AS POINTED OUT BY THE PREVIOUS
SHIFT...IT/S TOO EARLY TO KNOW WITH ANY CERTAINTY IF THIS
SOUTHWESTERLY FLOW WILL BE DRY... OR IF IT WILL TAP INTO THE DEEP
LAYER OF TROPICAL MOISTURE OFF THE BAJA PENINSULA...THEREBY
INCREASING THE CHANCE FOR THUNDERSTORMS ACROSS THE FCST AREA DURING
THE WEEKEND AS ALLUDED TO BY THE LATEST GFS180 RUN. CLIMATOLOGY
WOULD FAVOR THE DRIER/WARMER FLOW SCENARIO. HOWEVER WITH THE
RELATIVELY WET AND ACTIVE WX OF THE PAST COUPLE OF WEEKS... WOULD
NOT RULE OUT THE POSSIBILITY OF WETTER/SLIGHTLY COOLER WX FOR THE
WEEKEND. MTNS AND HIGH VALLEYS WOULD TYPICALLY BENEFIT MOST WITH A
MOIST SWLY FLOW AT MID/UPR LEVELS...ALTHOUGH AREAS EAST OF THE MTNS
MAY ALSO SEE ENHANCED THUNDERSTORM ACTIVITY THIS WEEKEND SHOULD THE
INFLUX OF LOW/MID-LEVEL MOISTURE FROM THE GULF OF MEXICO BE CORRECT
AS PORTRAYED BY THE GFS. FOR NOW DO NOT HAVE ENOUGH CONFIDENCE IN
THE MODELS TO RAISE THE 20 PERCENT POPS CURRENTLY IN THE FCST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
NORTHEAST PLAINS UNTIL 0100Z...CO ZONES 48>51.

&&

046/BAKER
Hazardous weather outlook, Jul 5, 11:16 AM MDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1116 AM MDT MON JUL 05 2004

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1116 AM MDT MON JUL 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
INTO THIS EVENING ACROSS THE FRONT RANGE AND THE PLAINS.  A COLD
FRONT WILL RACE THROUGH THE AREA TOWARD EVENING WHICH COULD PROVIDE
THE FOCUS FOR CONVECTION TOWARD SUNSET.  AT THIS TIME...IT APPEARS
THE FAR NORTHEASTERN CORNER OF THE STATE HAS THE BEST CHANCE FOR
THUNDERSTORMS.  A FEW STORMS COULD BE SEVERE NEAR THE NEBRASKA
BORDER THIS EVENING AS LOW LEVEL SHEAR WILL BE BEST IN THIS AREA.
THE PRIMARY THREAT WILL BE LARGE HAIL TODAY ALONG WITH STRONG
WINDS.  THE THUNDERSTORM ACTIVITY WILL DIE OFF AN HOUR OR TWO AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRIER AND WARMER CONDITIONS ARE EXPECTED WEDNESDAY THROUGH FRIDAY
WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EXPECTED EACH DAY. THE CHANCE FOR THUNDERSTORMS MAY INCREASE THIS
WEEKEND WITH SUBTROPICAL MOISTURE COMING UP FROM THE DESERT
SOUTHWEST AND GULF OF MEXICO. HOWEVER...AT THIS TIME CONFIDENCE IN
THIS RETURN TO WETTER CONDITIONS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 5, 2:41 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
241 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 NW ATWOOD             40.59N 103.34W
07/05/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jul 5, 2:48 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
248 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 NW ATWOOD             40.59N 103.34W
07/05/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0240 PM     HAIL             8 SW STERLING           40.57N 103.32W
07/05/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jul 5, 3:06 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
306 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 NW ATWOOD             40.59N 103.34W
07/05/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0240 PM     HAIL             8 SW STERLING           40.57N 103.32W
07/05/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0240 PM     HAIL             3 NNE LOVELAND          40.46N 105.05W
07/05/2004  0.75 INCH        LARIMER            CO   AMATEUR RADIO

0240 PM     HAIL             4 N LOVELAND            40.48N 105.07W
07/05/2004  0.75 INCH        LARIMER            CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jul 5, 3:10 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 NW ATWOOD             40.59N 103.34W
07/05/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0240 PM     HAIL             8 SW STERLING           40.57N 103.32W
07/05/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0248 PM     HAIL             3 NNE LOVELAND          40.42N 105.07W
07/05/2004  0.75 INCH        LARIMER            CO   AMATEUR RADIO

0253 PM     HAIL             4 N LOVELAND            40.48N 105.07W
07/05/2004  0.75 INCH        LARIMER            CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jul 5, 5:12 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             8 SW STERLING           40.57N 103.32W
07/05/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0240 PM     HAIL             5 NW ATWOOD             40.59N 103.34W
07/05/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0248 PM     HAIL             3 NNE LOVELAND          40.42N 105.07W
07/05/2004  0.75 INCH        LARIMER            CO   AMATEUR RADIO

0253 PM     HAIL             4 N LOVELAND            40.48N 105.07W
07/05/2004  0.75 INCH        LARIMER            CO   TRAINED SPOTTER

0510 PM     TSTM WND GST     COPE                    39.67N 102.85W
07/05/2004  80 MPH           WASHINGTON         CO   LAW ENFORCEMENT

            POWER OUT MAY BE LINES DOWNED

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:01 PM MDTSevere Thunderstorm WarningBOUPhillips29 min
Jul 5, 1:35 PM MDTSevere Thunderstorm WarningBOUWeld55 min
Jul 5, 2:35 PM MDTSevere Thunderstorm WarningBOULogan40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.